Back to Ask the Diabetes Team Ask the Diabetes Team

From Weymouth, Massachusetts:

Our 21-year-old daughter, diagnosed with type 1 at age 15, has been mostly bedridden since January with severe bilateral knee joint pain (and, less so, ankles) following DKA in early December and previous high A1cs. She had been vomiting with flu-like symptoms prior to being taken to the Emergency Room (ER). In January, she tested positive for Lyme and went on a 21 day round of doxycycline. This did not improve her pain. She had an MRI. She was seen by a neurologist who ruled out neuropathy. Medical providers were prescribing narcotics for the pain which, along with the pain, caused a severe decrease in her appetite and ultimately caused her bowels to become impacted. She was taken to the ER again for this and another DKA due to "starvation." Since the first DKA, she has brought down her A1c significantly and rapidly. She was seen, inpatient, by an infectious disease doctor who did not feel Lyme was the current culprit for her joint pain. Finally, a rheumatologist was brought in who, very confidently and within minutes, stated her tendons were negatively affected by the previous high blood sugars and needed healing. He prescribed Voltaren and rehabilitation therapy with massage and ultrasound. Her endocrinologist (covering) had never heard of this, but, is "going along" with this diagnosis. Unfortunately, that was February 29th and the rehabilitation doesn't start until next Tuesday, March 20th. Voltaren has not helped her with pain. She was an athlete in high school, youth soccer coach, and was an active, outdoorsy person working summers teaching rock-climbing and kayaking. Up until January, she had been a college student, working also as a restaurant server, and has gone from being a physically strong person (lacking good diabetes management) to a frail and exhausted girl. Obviously, this has taken its toll on her and we are at our wit's end looking for an end to her suffering. What do you suggest to help with her pain and get her back to normal?


This is a very unusual situation that you are describing. It does not sound like it is directly related to poor diabetes control although you did not give specifics of A1c, DKA, etc. Sometimes with extremely poor control and chronic hyperglycemia, such a situation can be produced and all the others systems would then be negative so I would be sure that your diabetes team is in communication with the other specialists. If there is any relation to the poorly controlled glucose levels, then bringing the A1c down below 7%, and keeping it there, should produce some benefit. There is some danger if things have been out of control for a long time with worsening retinopathy so she should see an ophthalmologist specializing in diabetes care, get a baseline eye exam perhaps even with fundus photography and then have this done again in three or four months to be sure there is no eye damage. There are also subtle joint issues when thyroid, adrenal and celiac disease co-exist with type 1 diabetes so it is important to be sure these have been investigated as possible explanations as well. Lastly, with such a chronic history of such poor glucose control, one must always be aware of the possibility of psychological or psychiatric diagnoses that would produce such problems related to the out-of-control diabetes and then the pain symptoms thereafter, so consultation with a psychologist and/or psychiatrist familiar with diabetes issues may also be helpful.


Original posting 10 Apr 2012
Posted to Aches and Pains and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 10, 2012 21:11:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.